| Model Number |
NA-201SX-4021 |
| Medical Device Problem Codes |
Break (1069); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/20/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The suspect device referenced in this report has been discarded and will not be returned to olympus.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
Event or Problem Description
The customer reported that the single use aspiration needle tip broke and fell in the patient's trachea during an endobronchial ultrasound-guided transbronchial needle aspiration ( ebus-tbna) for treatment of hemoptysis.The physician immediately used the biopsy forceps to clamp out the tip causing a longer examination time of about 10-minutes and increased bleeding.Olympus received further information indicating that the increased bleeding was not caused by the needle tip falling in the patient's trachea and that the patient did not sustain any injury from the incident.The estimated blood loss was 5 ml.No further interventions were given for the bleed.It was confirmed that the tip was removed with biopsy forceps.The patient has been discharged from the hospital.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the needle tube was broken by the following mechanism: a bending force was applied to the needle tube when piercing the hard body tissue during the procedure.This caused the needle tube to bend excessively.When the needle slider was pulled, a force was applied to the needle tube in a direction to make it straight.This caused the needle tube to break.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿when inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead.¿ olympus will continue to monitor field performance for this device.